Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

The bifurcation structure of a thin superconducting loop swith small variations in its thickness


Author: G. Richardson
Journal: Quart. Appl. Math. 58 (2000), 685-703
MSC: Primary 82D55; Secondary 70K50
DOI: https://doi.org/10.1090/qam/1788424
MathSciNet review: MR1788424
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study bifurcations between the normal and superconducting states, and between superconducting states with different winding numbers, in a thin loop of superconducting wire, of uniform thickness, to which a magnetic field is applied. We then consider the response of a loop with small thickness variations. We find that close to the transition between normal and superconducting states lies a region where the leading-order problem has repeated eigenvalues. This leads to a rich structure of possible behaviours. A weakly nonlinear stability analysis is conducted to determine which of these behaviours occur in practice.


References [Enhancements On Off] (What's this?)

  • [1] Jorge Berger and Jacob Rubinstein, Bifurcation analysis for phase transitions in superconducting rings with nonuniform thickness, SIAM J. Appl. Math. 58 (1998), no. 1, 103–121. MR 1610025, https://doi.org/10.1137/S0036130006297924
  • [2] V. L. Ginzburg and L. D. Landau, On the theory of superconductivity, Soviet Physics JETP 20, 1064 (1950)
  • [3] R. P. Groff and R. D. Parks, Fluxoid quantisation and field induced depairing in a hollow super-conducting microcylinder, Phys. Rev. 176, 568 (1968)
  • [4] W. A. Little and R. D. Parks, Observation of quantum periodicity in the transition temperature of a superconducting cylinder, Phys. Rev. Lett. 9, 9 (1962)
  • [5] V. M. Fomin, V. R. Misko, J. T. Devreese, and V. V. Moshchalkov, On the superconducting phase boundary for a mesoscopic square loop, Solid State Comm. 101, 303 (1997)
  • [6] V. V. Moshchalkov, L. Gielen, C. Strunk, R. Jonckheere, X. Qiu, Van Haesendonck, and Y. Bruynseraede, Effect of sample topology on the critical fields of mesoscopic superconductors, Nature 373, 319 (1995)
  • [7] G. Richardson and J. Rubinstein, A one-dimensional model for superconductivity in a thin wire of slowly varying cross-section, R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci. 455 (1999), no. 1987, 2549–2564. MR 1807831, https://doi.org/10.1098/rspa.1999.0416
  • [8] Jacob Rubinstein and Michelle Schatzman, Asymptotics for thin superconducting rings, J. Math. Pures Appl. (9) 77 (1998), no. 8, 801–820 (English, with English and French summaries). MR 1646800, https://doi.org/10.1016/S0021-7824(98)80009-3
  • [9] X. Zhang and J. C. Price, Susceptibility of a mesoscopic superconducting ring, Phys. Rev. B 55, 3128 (1997)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 82D55, 70K50

Retrieve articles in all journals with MSC: 82D55, 70K50


Additional Information

DOI: https://doi.org/10.1090/qam/1788424
Article copyright: © Copyright 2000 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website